Utah, 2009Dense Fog in Utah, December 31, 2009
December 31, 2009 · NWS GJT · 1 event in 1 county or zone
A cold and stable airmass produced areas of dense fog in the Eastern Uinta Basin throughout the evening hours of New Year's Eve.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and stable airmass produced areas of dense fog in the Eastern Uinta Basin throughout the evening hours of New Year's Eve.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 2:21 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 31, 2:21 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MST THU DEC 31 2009
.SHORT TERM...TONIGHT THROUGH SATURDAY...
STILL DEALING WITH LOCAL PATCHY FOG SPLY IN THE UINTA BASIN AND
CANYONLANDS/MOAB AREA WHERE LOCAL VISIBILITIES 1/4-1/2 MILE.
ELSEWHERE SKIES SHOW CLEARING TREND ALBEIT SHORT LIVED. CLOUDS
WILL BEGIN TO INCREASE AND THICKEN TONIGHT AHEAD OF THE NEXT SHRT WV
MOVING THROUGH THE GRT BASIN. EXPECT SCT WAA OVERRUNNING PCPN TO
DEVELOP AFTER MIDNIGHT OVER THE NRN MTNS...BUT AMOUNTS WILL BE
LIGHT. LOWER LEVELS MOISTEN FRIDAY WITH WEAK EMBEDDED WAVES PASSING
JUST TO OUR NORTH THROUGH WYOMING. LAPSE RATES BOTH TONIGHT AND
FRIDAY NOT VERY RESPONSIVE AND HELP TO OFFSET OROGRAPHIC RESPONSE.
MAIN CONCERN THIS SHORT TERM IS FRIDAY NIGHT AND SATURDAY. FORCING
RATHER WEAK AND JET SUPPORT ALMOST NONEXISTENT. BUT COMBINATION OF
INCREASING LOW LEVEL MOISTURE AND GOOD OROGRAPHICS YIELD RATHER
IMPRESSIVE SNOW AMOUNTS IN THE RHEA-THALER SNOW MODEL. LAPSE RATES
ALSO STEEPEN CONSIDERABLY ON SATURDAY YIELDING GOOD RESPONSE AS
COLDER AIR FILTERS INTO THE REGION AND DENDRITIC CRYSTAL GROWTH
REGION LOWERS TO NEAR MTN TOP LEVEL. AS SUCH HAVE DECIDED TO ISSUE A
WATCH FOR THE NRN MTNS. THE FLY IN THE OINTMENT HOWEVER IS THE
LACK OF CONTINUITY IN THE SHORT RANGE MDLS. THE NAM QPF IS RATHER
ANEMIC AND BEGINS ALMOST 24 HRS AFTER THE THE GFS. SO BELIEVE A
WATCH IS THE WAY TO GO. SOME QUESTION ALSO AS TO ZNS 5 AND 10. FOR
NOW BELIEVE THEY WILL BE SUB-ADVISORY BUT WILL LET THE NEXT SHIFT
REEVALUATE.
GUIDANCE TEMPS FOR VALLEY LOCATIONS STILL REMAIN PROBLEMATIC AND
HAND EDITING TOWARD PERSISTENCE LOOKS TO BE THE BEST CHOICE AS
INVERSIONS HANG TOUGH IN THE VALLEYS. OVERNIGHT LOWS HOWEVER WILL
BE MODIFIED BY THE THICKENING CLOUD COVER. DESPITE INCREASE IN
CLOUDS EXPECT PATCHY FOR TO REFORM IN THE WESTERN VALLEYS.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MOIST NW FLOW CONTINUES SAT NIGHT AND SUNDAY...THOUGH MTN TOP WINDS
WEAKEN BY SUN FOR A DECREASE IN OROGRAPHIC LIFT. 12Z GFS INDCATES
PERIOD OF ISENTROPIC UPGLIDE ON THE 295K SURFACE ACROSS NW CO SAT
NIGHT AHEAD OF ANOTHER DISTUBANCE DROPPING ACROSS CO ON SUN. 12Z NAM
DOES NOT SHOW MUCH UPGLIDE BUT IS STILL MOIST AND DOES INDICATE THE
SUNDAY DISTURBANCE. THIS SHOULD KEEP SOME SNOW AROUND FOR AT LEAST
THE NRN MTNS...THUS THE REASON FOR CONTINUING THE WINTER STORM WATCH
FOR THE ELKHEAD/PARK/GORE RANGES AND FLATTOPS THROUGH SUN AFTERNOON.
LONGWAVE PATTERN SLOWLY AMPLIFIES NEXT WEEK WITH AN UPPER RIDGE
DEVELOPING OVER THE FAR WEST. THIS WILL KEEP NW FLOW OVER OUR AREA.
WAVE DROPS DOWN ABOUT TUE...WITH ANOTHER AFTER MIDWEEK AS A COLD
CANADIAN AIR DROPS INTO THE CENTRAL STATES. WILL KEEP SOME MENTION
OF SNOW FOR MAINLY THE CO MTNS THROUGH THURSDAY. THE COLD CANADIAN
AIR SHOULD STAY EAST OF THE DIVIDE LATER IN THE WEEK...BUT THE
PERSISTENT VALLEY INVERSIONS WILL KEEP VALLEY TEMPS BELOW GUIDANCE.
&&
.AVIATION...
CLEARING HAS OCCURRED AT THE MID AND HIGHER ELEVATIONS WHILE AREAS OF
LOW CLOUDS AND FOG WILL PERSIST OVER THE LOWER VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO. EXPECT GENERALLY VFR CONDITIONS THIS
EVENING WITH LOCAL POCKETS OF MVFR CIGS AND VSBYS TO LINGER THROUGH
06Z. CLOUDS WILL INCREASE AND LOWER AFTER 06Z WITH LOCAL SNOW
SHOWERS RETURNING TO THE CAG...EEO...SBS LOCATIONS WHERE MVFR
CONDITIONS CAN BE EXPECTED. LITTLE CHANGE IS SEEN FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH 6 PM MST FRIDAY UNTIL 6 PM MST SUNDAY FOR
COZ004 AND COZ013.
UT...NONE.
SHORT TERM...MC
LONG TERM....JAD
AVIATION.....MCHazardous weather outlook, Dec 31, 1:32 PM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
132 PM MST THU DEC 31 2009
COZ001>014-017>023-UTZ022>025-027>029-312332-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
132 PM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHERN MOUNTAINS
FROM 6 PM MST FRIDAY UNTIL 6 PM MST SUNDAY...
.DAY ONE...TONIGHT AND FRIDAY
MODERATE SNOW SHOWERS...IN THE UNCOMPAHGRE GORGE ALONG HIGHWAY 550
BETWEEN OURAY AND RED MOUNTAIN PASS...WILL END BEFORE NOON.
OTHERWISE...LIGHT SNOW SHOWERS ARE POSSIBLE OVER THE COLORADO
MOUNTAINS TODAY AND TONIGHT. ACCUMULATIONS WILL BE VERY LIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE NEXT PACIFIC STORM WILL BRING A GOOD CHANCE OF SIGNIFICANT SNOW
ACCUMULATIONS TO THE NORTHERN MOUNTAINS FRIDAY NIGHT THROUGH
SUNDAY...MAINLY ALONG AND NORTH OF INTERSTATE-70. ACCUMULATIONS OF
10 TO 14 INCHES ARE POSSIBLE.
SNOWFALL CHANCES RETURN TO THE REGION FOR TUESDAY AND WEDNESDAY AS
PACIFIC MOISTURE AGAIN SWEEPS OVER THE REGION.
ADDITIONAL INFORMATION CAN BE FOUND IN THE WINTER STORM PRODUCT OR ON
THE WEB AT HTTP://WWW.WEATHER.GOV/GJT
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Dense Fog, Eastern Uinta Basin
- When
- December 31, 5:00 PM MST to 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog formed near the town of Vernal and extended eastward toward Jensen. Visibilities were frequently reduced to near one quarter mile. This event continued through January 1, 2010. Please see the January 2010 Storm Data Publication for the continuation of this event.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, December 31, 20092 deaths · 6 injured · 21 events
- Winter Weather in Pennsylvania, December 31, 20095 injured · 10 events
- Winter Weather in Texas, December 31, 2009$50,000 · 7 events
- Winter Weather in Virginia, December 31, 200911 events
- Winter Weather in Maryland, December 31, 200910 events
- Winter Weather in West Virginia, December 31, 20098 events
- Winter Weather in Pennsylvania, December 31, 20098 events
- Winter Weather in New Jersey, December 31, 20095 events
- Heavy Snow in Oregon, December 31, 20094 events
- Heavy Snow in Washington, December 31, 20094 events
- Heavy Snow in Idaho, December 31, 20094 events
- Winter Weather in Maryland, December 31, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203113.